Vol. 304, No. 2, 2020

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 330: 1
Vol. 329: 1  2
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Online Archive
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author index
To appear
Other MSP journals
Gluing Bartnik extensions, continuity of the Bartnik mass, and the equivalence of definitions

Stephen McCormick

Vol. 304 (2020), No. 2, 629–653

In the context of the Bartnik mass, there are two fundamentally different notions of an extension of some compact Riemannian manifold (Ω,γ) with boundary. In one case, the extension is taken to be a manifold without boundary in which (Ω,γ) embeds isometrically, and in the other case the extension is taken to be a manifold with boundary where the boundary data is determined by Ω.

We give a type of convexity condition under which we can say both of these types of extensions indeed yield the same value for the Bartnik mass. Under the same hypotheses we prove that the Bartnik mass varies continuously with respect to the boundary data. This also provides a method to use estimates for the Bartnik mass of constant mean curvature (CMC) Bartnik data, to obtain estimates for the Bartnik mass of non-CMC Bartnik data. The key idea for these results is a method for gluing Bartnik extensions of given Bartnik data to other nearby Bartnik data.

quasilocal mass, Bartnik mass, gluing construction
Mathematical Subject Classification 2010
Primary: 53C80, 83C40
Received: 23 July 2018
Revised: 10 April 2019
Accepted: 3 September 2019
Published: 12 February 2020
Stephen McCormick
Matematiska institutionen
Uppsala universitet